Thunderstorm Wind, Lyon
- When
- August 9, 5:15 PM CST to 5:16 PM CST
- Where
- Lyon County, 5.62 mi SE of Olpe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -96.100
Report of at least 4 power poles snapped.
A few thunderstorms developed along a boundary in southeast Kansas on 8/9 and produced one report of damaging wind in Lyon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few thunderstorms developed along a boundary in southeast Kansas on 8/9 and produced one report of damaging wind in Lyon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 2:18 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Monday) Issued at 306 PM CDT Sun Aug 9 2020 Early this afternoon the showers and elevated thunderstorms were dissipating across the southern counties of the CWA as the isentropic lift weakens and a minor mid-level perturbation translates east-southeast across MO. The main question is how quick the left over mid and high cloudiness will dissipate across east central KS. I will let the current heat advisory continue through 8 PM, since most numerical models do show skies clearing late this afternoon, which will help temperatures to warm into the lower 90s, and when combined with lower to mid 70 dewpoints will produce heat indices in the 100 to 105 degree range. Tonight, a much more amplified upper level trough will move east across the northern Plains. This will cause a surface cold front to push southward to the NE/KS border by 12Z MON. Most of the area will remain dry but with the low-level jet increasing through the night there may be enough isentropic lift for a few showers and thunderstorms to develop late Tonight and early Monday. Plus, there may be a few weak mid-level perturbations that may move east along the northern periphery of the upper ridge axis across the southern Plains. Monday, the surface front along the NE/KS border will slowly drift southward through the day. Most numerical models show sufficient surface convergence along the front for showers and thunderstorms to develop during the late afternoon and early evening hours. Though, many of the CAMs have the front south of I-70 before storms develop after 21Z and closer to 00Z TUE. The NAM, GFS and ECMWF have the front along or just north of I-70 after 21Z. Thunderstorms that do develop along the front will become strong to severe given MLCAPES between 3000-5000 J/KG and steep mid-level lapse rates. Even though effective shear will be 20 KTS or less, I expect some severe pulse storms to develop within a congealing line of storms along the surface front during the late afternoon and evening hours. The primary hazards will be damaging wind gust, which may become more widespread if a line of severe thunderstorms develops along the surface front. Some of the pulse updrafts may produce some isolated large hail. Heavy rainfall will also be possible, which could lead to flash flooding, with the storms along and ahead of the surface front. Forecast soundings show PWs in the 1.75 to 2.25 inch range across central and east central KS Monday afternoon and evening Areas north of the front will not see much in the way of showers and thunderstorms through the afternoon and evening hours. High temperatures will warm into the mid 90s across much east central KS ahead of the surface front. Heat indices across east central KS may reach the 100 to 105 degree range. Due to some uncertainties in the position of the front and timing of deep moist convection, I will not issue a head advisory for the southeast counties at this time. .LONG TERM...(Monday night through Sunday) Issued at 306 PM CDT Sun Aug 9 2020 Monday night and Tuesday, several of the CAMs and ECMWF show the 850mb jet veering more to the southwest, which would limit the intensity of the isentropic lift north of the boundary, thus PoPS may be lower than forecasted for much of the CWA. Since there remains a degree of uncertainty in how far south the surface front will push before becoming stationary, and how amplified the southern extent to the H5 trough will be while digging east- southeast across the upper midwest, I will keep the higher PoPs across the east central KS Monday night into Tuesday Morning. During the day on Tuesday most models show frontolysis occurring across southern KS and the surface boundary losing any thermal gradient as winds become southerly across the entire CWA. I cannot rule out a few elevated storms continuing into the afternoon hours but forecast soundings show a strong cap for any surface based convection. Highs on Tuesday will be cooler with lower 80s along the NE border to mid to upper 80s across the remainder of the CWA. Tuesday night through Sunday, both the ECMWF and GFS show the upper level ridge amplifying across the southwest US and central Rockies. This will keep eastern KS in weak northwesterly flow at mid and upper levels of the atmosphere. Mid-level perturbations embedded within the northwest flow will dig southeast across the Plains and may provide chances for showers and thunderstorms through the period. The ECMWF show a more amplified mid-level perturbation digging southeast across KS Wednesday afternoon into Wednesday night. The ascent ahead of this perturbation may cause an increase in showers and thunderstorms Wednesday afternoon into Wednesday night. A lee surface trough across the highs Plains will allow for the advection of rich gulf moisture northward across the CWA. Thus the environment may be favorable for strong to severe thunderstorms Wednesday afternoon into Wednesday evening as the effective shear may actually increase up to 30 KTS, thus there may be a higher chance for more sustained severe thunderstorm updrafts. Highs will be in the upper 80s to lower 90s through Saturday. Sunday an amplified upper trough will dig southeast into the upper Midwest and this will bring a backdoor cold front across the CWA, with a surface ridge building southwest from the upper Midwest into northeast KS. Highs on Sunday may only reach the lower to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1229 PM CDT Sun Aug 9 2020 The showers and storms this morning around the terminals have shifted southeast and will weaken into the afternoon hours. There may be some high clouds for the next few hours, may see a few cumulus clouds develop. After 02Z SUN the low-level jet will increase and causing the low level wind shear to increase above 30 KTS, the low-level shear will continue into the morning hours. There may be a few showers Monday morning around the terminals with a better chance for thunderstorms late Monday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...Gargan
Hazardous Weather Outlook National Weather Service Topeka KS 329 PM CDT Sun Aug 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms are possible through the late afternoon hours along and southeast of I-35. A few thunderstorms may redevelop late Tonight across north central and northeast Kansas. Heat indices may increase to the 100 to 106 degree range late this afternoon. A Heat Advisory remains in effect for portions of northeast, east central, and north central Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe storms may develop across the area Monday afternoon and evening along an approaching cold front. Heavy rainfall may also cause localized flooding across central and east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 3 W LATIMER 38.74N 96.91W
08/09/2020 M5.60 INCH MORRIS KS TRAINED SPOTTER
STORM TOTAL SINCE 7:00AM. FELL IN A VERY
NARROW BAND WITH ONLY AN INCH OR TWO OF RAIN
RECORDED A FEW MILES TO THE NORTH OR SOUTH.
STREAMS AND PONDS FULL, BUT NO OTHER
FLOODING NOTED.
&&Special Weather Statement
National Weather Service Topeka KS
529 PM CDT Sun Aug 9 2020
KSZ054-058-059-092315-
Coffey-Lyon-Anderson-
529 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON...COFFEY AND SOUTHERN
LYON COUNTIES UNTIL 615 PM CDT...
At 527 PM CDT, automated weather observations reported strong winds
from showers and thunderstorms that could gust up to 55 mph. Winds
up to 50 mph have been reported near Emporia and Elmdale. It is
possible you may hear no thunder and have little to no rain with
these strong winds.
Locations impacted include...
Emporia, Garnett, Burlington, Lebo, Olpe, Colony, New Strawn,
Hartford, Gridley, Neosho Rapids, Westphalia, Kincaid, Lone Elm,
Harris, John Redmond Reservoir and Le Roy.
This includes the following highways...
Interstate 35 between mile markers 128 and 146.
Kansas Turnpike between mile markers 117 and 132.
LAT...LON 3817 9596 3817 9636 3850 9635 3851 9635
3828 9506 3804 9508 3804 9596
TIME...MOT...LOC 2227Z 278DEG 33KT 3830 9662 3806 9533
SkowThe Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Report of at least 4 power poles snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916052.